Bone Disease and HIV/AIDS: More Common Than You Think -- This Month in HIV
An Interview With Todd Brown, M.D., Ph.D., and Ben Young, M.D., Ph.D.
Bonnie Goldman: I was reviewing the causes of bone problems in people with HIV. I found a long, long, long list of people who were at risk for bone disease. It included: long-term survivors; people who are thin; women; people who took protease inhibitors; people who are taking Viread [tenofovir] (the drug that's in Truvada [tenofovir/FTC] and Atripla [efavirenz/tenofovir/FTC]); people who have low testosterone; people who have no subcutaneous fat; people who have kidney disease; people who smoke; people who drink alcohol; diabetics; older people; smokers. I mean, it kind of included everybody.
Dr. Brown, what do we know now? Who is at risk?
Todd Brown: When thinking about the causes of low bone density or osteoporosis in HIV-positive patients, it's useful to separate things into three categories.
It's an amalgam, or a combination, of these factors, which lead to the decreases in bone density that we see.
Bonnie Goldman: What about the long list of categories of people that I detailed? If you're a drinker who also smokes, does that put you at greater risk?
Todd Brown: Absolutely. Both of those are risk factors for osteoporosis in the general population, and may be more common in some HIV populations, as well. Those are people who you may be more concerned about, in terms of screening recommendations, for example.
As for some of the other people that you listed: People who are thinner tend to have lower bone density; males who have not enough testosterone will also have lower bone density.
The kidney disease issue is complicated, because the low bone density that you measure by DXA in someone with kidney disease may not represent osteoporosis. There are other reasons why patients with kidney disease may have low bone density.
Bonnie Goldman: What about the theory that Viread might be causing some bone density issues?
"It's pretty clear from a whole bunch of studies that bone density drops in the first two years of antiretroviral therapy, but those drops are larger if you're on certain medications . . . and Viread is one of them."
-- Todd Brown, M.D., Ph.D.
Todd Brown: There is pretty good evidence that Viread is associated with lower bone density. I should say that a lot of the best studies come from people who are HIV positive who have never seen antiretroviral therapy before they start treatment; these studies look at what happens to their bone mineral density when they start treatment.
It's pretty clear from a whole bunch of these studies that bone density drops in the first two years of antiretroviral therapy, but those drops are larger if you're on certain medications, and Viread is one of them.
Why that is is not entirely clear at this point. It might be due to some of the effects that Viread has on the kidney.
Your bones are made up mostly of collagen, which is sort of the glue that holds them together. They are also made up of the minerals phosphate and calcium.
Part of the problem with Viread might be that your body loses phosphate, and the place where the body goes to get the phosphate back is the bones. That may thin the bones in that way. But there's a lot of research that needs to be done to really understand what's going on.
Bonnie Goldman: What about protease inhibitors? There was some thought that it might have been protease inhibitors causing some of the bone density issues.
Todd Brown: If you look at studies where people start antiretroviral therapy, some have shown that patients who start antiretrovirals with certain protease inhibitors have a more profound decrease in bone density.
Most likely, there are differences among the protease inhibitors regarding their effect on bone density. It's something that really needs to be looked at in more detail.
Copyright © 2010 Body Health Resources Corporation. All rights reserved. Podcast disclaimer.
This article was provided by TheBody.com. It is a part of the publication This Month in HIV.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)